Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Shreveport, LA

January 6, 1998Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 6, 1998, 3:00 PM CST for Angelina County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 3:00 PM CST (21:00 UTC)
Expired
Jan 6, 1998, 6:00 PM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 062101
FFWSHV
TXC005-070000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST TUE JAN 6 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 PM CST
FOR THE FOLLOWING AREA...
 
IN EAST TEXAS
 
   ...ANGELINA COUNTY
 
AT 3 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE AREA WITH SCATTERED STRONGER
THUNDERSTORMS MOVING NORTH INTO THE AREA. THESE NEW STORMS WILL PRODUCE
AN ADDITIONAL INCH TO TWO INCHES OF RAINFALL BY LATE AFTERNOON ACROSS
THE AREA...WITH MOST OF THIS RAIN RESULTING IN RUNOFF.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT. CHILDREN SHOULD NOT
PLAY IN OR NEAR A DRAINAGE DITCH. WATER CAN RISE RAPIDLY AND HAS
TREMENDOUS FORCE DURING A FLASH FLOOD.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 2:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 6, 2:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CST TUE JAN 6 1998

STRONG MOIST INFLOW FROM THE GULF WILL ENHANCE THE RAINFALL THAT OCCURS
AS A RESULT OF THE UPPER DYNAMICS OVER THE AREA TONIGHT.  IT LOOKS AS
IF HEAVY RAIN IS THE MAIN THREAT TONIGHT...BUT SEVERE WEATHER MAY BE
POSSIBLE MAINLY EAST OF A LINE FROM EL DORADO TO SHREVEPORT TO LUFKIN.
DYNAMICS STILL STRONG ENOUGH FOR SOME ROTATING STORMS. OVER NORTHEAST
TEXAS...A LITTLE DRIER AIR IS EXPECTED BEHIND THE TROUGH WHICH IS
LOCATED FROM TXK TO TYR TO AUS AT 19Z. THE SLOW MOVEMENT OF THIS
SYSTEM COULD CREATE A LOT OF FLOODING...RIVERS WILL BE HIGH FOR DAYS.
RAIN SHOULD SLOWLY TAPER OFF WEDNESDAY NIGHT AND THURSDAY AS THE
UPPER SYSTEM MOVES SLOWLY EAST.  3

SHV 55/57/42/49 +853   MLU 56/60/46/50 +963

In the hours before

Special weather statement, Jan 6, 10:00 AM CST, 5 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE JAN 6 1998

A COLD FRONT HAS MOVED INTO THE FOUR STATE AREA AND AT 10 AM WAS NEAR
A LITTLE ROCK TO WACO LINE.  THIS FRONT WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD THROUGH THE AREA TODAY.

THE LOW LEVEL FLOW IN THE LOWEST 5000 FEET OF THE ATMOSPHERE IS
PRIMARILY OUT OF THE SOUTH AND THIS IS BRINGING ABUNDANT GULF
MOISTURE TO THE AREA.  ALSO AN UPPER LEVEL INSTABILITY AREA REMAINS
TO THE WEST AND THIS ALONG WITH THE PRESENCE OF THE COLD FRONT AND
THE GULF MOISTURE WILL BRING MORE RAIN AND THUNDERSTORMS TO THE AREA
THIS AFTERNOON AND TONIGHT.

AT THE PRESENT TIME THE PRIMARY THREAT IS ADDITIONAL HEAVY RAINS IN
THE AREA BUT WITH THUNDERSTORMS EXPECTED...THE POSSIBILITY OF ONE OR
TWO OF THEM REACHING SEVERE LEVELS IS NOT OUT OF THE QUESTION.

E6MERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND LAW ENFORCEMENT
AGENCIES WILL WANT TO STAY ON TOP OF THE WEATHER AND BE ON THE
LOOKOUT FOR INTENSIFYING THUNDERSTORMS WHICH MAY BECOME SEVERE.
Special weather statement, Jan 6, 10:00 AM CST, 5 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE JAN 6 1998

A COLD FRONT HAS MOVED INTO THE FOUR STATE AREA AND AT 10 AM WAS NEAR
A LITTLE ROCK TO WACO LINE.  THIS FRONT WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD THROUGH THE AREA TODAY.

THE LOW LEVEL FLOW IN THE LOWEST 5000 FEET OF THE ATMOSPHERE IS
PRIMARILY OUT OF THE SOUTH AND THIS IS BRINGING ABUNDANT GULF
MOISTURE TO THE AREA.  ALSO AN UPPER LEVEL INSTABILITY AREA REMAINS
TO THE WEST AND THIS ALONG WITH THE PRESENCE OF THE COLD FRONT AND
THE GULF MOISTURE WILL BRING MORE RAIN AND THUNDERSTORMS TO THE AREA
THIS AFTERNOON AND TONIGHT.

AT THE PRESENT TIME THE PRIMARY THREAT IS ADDITIONAL HEAVY RAINS IN
THE AREA BUT WITH THUNDERSTORMS EXPECTED...THE POSSIBILITY OF ONE OR
TWO OF THEM REACHING SEVERE LEVELS IS NOT OUT OF THE QUESTION.

E6MERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND LAW ENFORCEMENT
AGENCIES WILL WANT TO STAY ON TOP OF THE WEATHER AND BE ON THE
LOOKOUT FOR INTENSIFYING THUNDERSTORMS WHICH MAY BECOME SEVERE.
Local storm report, Jan 6, 12:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1100 AM                              TX   FLOODING
01/06/98   SHELBY                         FM HIGHWAY 417 EAST OF
                                          CENTER AND US HIGHWAY 84
                                          WEST OF JOAQUIN FLOODED
                                          BUT STILL PASSABLE.
Local storm report, Jan 6, 12:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1100 AM                              TX   FLOODING
01/06/98   SHELBY                         FM HIGHWAY 417 EAST OF
                                          CENTER AND US HIGHWAY 84
                                          WEST OF JOAQUIN FLOODED
                                          BUT STILL PASSABLE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:51 PM CSTSevere Thunderstorm WarningSHVAngelina54 min
Jan 5, 10:48 PM CSTTornado WarningSHVSmith57 min
Jan 5, 11:23 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 5, 11:43 PM CSTTornado WarningSHVSmith32 min
Jan 5, 11:46 PM CSTTornado WarningSHVUpshur59 min
Jan 5, 11:53 PM CSTSevere Thunderstorm WarningSHVGregg52 min
Jan 6, 12:28 AM CSTSevere Thunderstorm WarningSHVCass62 min
Jan 6, 12:33 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion57 min
Jan 6, 1:00 AM CSTFlash Flood WarningSHVGregg, Upshur3 hr
Jan 6, 1:22 AM CSTSevere Thunderstorm WarningSHVBowie53 min
Jan 6, 1:26 AM CSTSevere Thunderstorm WarningSHVGregg49 min
Jan 6, 1:53 AM CSTFlash Flood WarningSHVCass, Marion3 hr
Jan 6, 2:36 AM CSTFlash Flood WarningSHVBowie3 hr
Jan 6, 5:25 AM CSTSevere Thunderstorm WarningSHVPanola65 min
Jan 6, 12:10 PM CSTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Jan 6, 2:34 PM CSTFlash Flood WarningSHVSmith3 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.